*Management of antidepressant discontinuation (withdrawal) syndrome: Part one*

Antidepressant discontinuation (withdrawal) syndrome (ADS) is a relatively common and troublesome condition. For mild symptoms, education and symptomatic treatment may be enough but for moderate/severe symptoms, it will be necessary to either restart the same antidepressant or switch to fluoxetine.

Educate the patient

Antidepressant discontinuation symptoms can really freak out the person. So, taking the time to explain what is going on is really important! Here are four points that we must make with our patients:

1. Tell the patient about what is causing the symptoms.

2. Important: Reassure the patient that the symptoms are troublesome but not medically serious or harmful and that they tend to subside on their own in about one to two weeks in most cases.

3. However, acknowledge that the discontinuation symptoms can sometimes take longer to subside. Tell the patient to call you if the symptoms persist or become more bothersome.

4. Reassure the patient that the discontinuation symptoms do not indicate “addiction” or “dependence”.

Symptomatic treatment if needed

We often assume that restarting the antidepressant is the only thing we can do or need to do. However, symptomatic treatment can also make the process of discontinuation less unpleasant for the person. Here are some options:

1. Benzodiazepine for anxiety

2. Hypnotic for insomnia

3. Ginger root one or two 550 mg capsules three times a day for nausea and vertigo that may occur with ADS (e.g., Schechter, 1998). These capsules are available in the US at GNC stores at low cost.

4. Ondansetron (Zofran) 4 mg or 8 mg every 8 hours as needed for nausea, gastric upset, and headache that may occur with ADS (e.g., Raby, 1998).

5. Anticholinergic for gastrointestinal symptoms after stopping a TCA (e.g., Dilsaver et al., 1983)

*Part two*

For moderate to severe symptoms of antidepressant discontinuation (withdrawal) syndrome, in addition to the measures listed above (educating the person about specific points and using symptomatic treatment), an antidepressant probably needs to be reinstated.

There are two main options:

1. Resume the same antidepressant.

This is the simplest option and works in most cases.

How soon will the person feel better?

The discontinuation symptoms are likely to resolve, or at least get markedly better, within 24 hours. In fact, this rapid improvement helps to confirm that the symptoms were due to antidepressant discontinuation (withdrawal) syndrome.

At what dose should the antidepressant be restarted?

The antidepressant should be restarted at the dose at which there were no discontinuation symptoms. For example, if a person was tapered from paroxetine 60 mg/day to 40 mg/day without a problem, but upon reducing to 20 mg/day, significant discontinuation symptoms occurred, we should increase back up to 40 mg/day. An increase to 60 mg/day, the original dose, is probably not needed.

Then what?

Once the discontinuation symptoms have stopped due to resuming the antidepressant, the taper can be tried again but this time at a much slower rate. In retrospect, if we had done a really slow taper in the first place, maybe we would have avoided ADS. But there is slow taper and there is really slow taper. We should always do a slow taper, but sometimes we need to do a really slow taper.

2. Start fluoxetine instead of the original antidepressant

If the SSRI or SNRI is stopped and replaced with fluoxetine, this tends to suppress or eliminate the discontinuation symptoms that resulted from stopping the original antidepressant. Then, after several days or even several weeks, fluoxetine can be tapered off. The rationale for this strategy is that fluoxetine and its active metabolite, norfluoxetine, have long half-lives (about 5 days and about 2 weeks, respectively).

I think that in most cases we should initially we should resume the same antidepressant, then slowly reduce the dose, and then take a decision. If the really slow taper using the same antidepressant is going well, there may not be a need to add fluoxetine. But if the person is having problems, we should probably add fluoxetine. In general, I think clinicians currently underutilize the option to add fluoxetine.

Details of how to do a really slow taper of an antidepressant and how to substitute fluoxetine for another antidepressant will follow

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: